Opioids are dangerous drugs, and they are all too easy to overdose on. An opiate overdose can be fatal, though if treatment is administered in time the person can be saved.
Signs of Opioid Overdose
Are You Looking for Confidential Help? Available 24/7
Call now for:
- Access to the best rehab centers to overcome addiction
- Financial assistance program that gets you the help you need
- Clear answers to your questions on your road to recovery
As the most effective treatments for conditions involving pain, prescription-based opioids have become a commonplace treatment within the medical field. In spite of their fast, pain-relieving effects, opioids also produce certain pleasant side effects, such as calm and euphoria. According to the U. S. National Library of Medicine, these opioid side effects set the stage for signs of opioid overdose to take shape over time.
Opioid drugs, such as heroin, Oxycontin and Demerol, all produce certain psychoactive effects that influence how brain chemical processes work. When abused on a regular basis, these effects impair brain and central nervous system functions. After a certain point, signs of opioid overdose start to develop as major bodily systems breakdown.
We can help you find the treatment you need. Call 800-407-7195(Who Answers?) toll free today.
Opioid Primary Effects
Opioid pain-relieving effects work by slowing down brain and central nervous system functions. Opioids act on individual brain cells, increasing production of dopamine, norepinephrine and serotonin neurotransmitter chemicals.
Each of these chemicals plays essential roles in helping to regulate central nervous system functions. In turn, opioids interfere with the following bodily systems:
- Body temperature regulation
- Respiratory system
- Heart function
- Circulatory system
- Movement and coordination
Consequently, signs of opioid overdose can develop within any one or more of these systems.
Signs of Opioid Overdose
Signs of opioid overdose develop whenever too large a dosage amount overpowers the brain’s ability to maintain one or more bodily functions. As speech functions are regulated inside the brain itself, too large a dose of opioids can cause noticeable problems in this area.
Incoherent speech may take the form of:
- Babbling words or phrases
- Nonsensical sentences
- Repeating words and phrases
Continued opioid use causes brain chemical imbalances to form, which gradually offsets the brain’s ability to regulate the body’s systems. When too large a dose is ingested, problems with body temperature regulation take the form of profuse sweating and chills, sometimes alternating back and forth.
Disorganized Thought Patterns
Like speech functions, the brain also regulates thinking or cognitive processes. Not surprisingly, a large dose of opioids will interfere with a person’s logic and reasoning abilities.
Signs of disorganized thinking may take the form of:
- Inability to understand when spoken to
Loss of Consciousness
In large enough doses, the slowing effects of opioids bring on a state of heavy sedation. After a certain point, this sign of opioid overdose causes a person to lose consciousness altogether.
In the case of long-term opioid use, users may actually experience brief lapses in consciousness, also known as “nodding out.” These episodes also carry a high potential for overdose.
Respiratory failure is the most commonly experienced sign of opioid overdose. According to the University of Connecticut Health Center, opioid effects essentially numb the body’s respiratory functions leaving a person unable to breathe. Shortness of breath and labored breathing may also be indicators of overdose.
Don’t wait to get the help you need. Call 800-407-7195(Who Answers?) toll free today.
People who have co-occurring medical and/or psychological problems are at especially high risk of developing signs of opioid overdose. High-risk co-occurring conditions include:
- Heart disease
- Anxiety disorders
Since opioids have a cumulative effect on brain and body functions, the longer a person uses these drugs the higher the risk of overdose.